Gentamicin Toxicity Causes Neurological and Visual Disturbances

Michael Talve, CEO

Written by
— Updated on October 30, 2017

A 59-year-old male patient was admitted to the hospital for treatment for a chronic ulcer on his left foot. The patient was sent for debridement and resection of necrotic tissue and was started on antibiotics post-operatively. The patient was started on high-dose gentamicin and specifically not given any fluoroquinolones due to an inaccurate documentation of an allergy to fluoroquinolones that the patient did not have. As a result of the documentation error, the patient developed severe gentamicin toxicity and now has debilitating neurological and visual disturbances such as vertigo and unsteady gait issues, forcing him to have intensive canalith re-positioning procedures.

Question(s) For Expert Witness

  • 1. Was gentamicin the proper first line choice given the black label side effect profile?

Expert Witness Response E-000983

Gentamicin toxicity is usually permanent but avoidable if the necessary precautions are taken. A number of factors and determinants should be taken into account when using gentamicin, including differentiation between empirical and directed therapy which will affect dosage and treatment period. Many medical practitioners freely administer gentamicin as an antibiotic without advising patients of the severe and permanent potential ramifications of its use. Gentamicin is rarely the only option available and if used, physicians need to follow levels and educate the patient on side effects to stop the drug promptly.

Contact this expert witness

Find a Gait Expert Witness Near You

What State is your case in?

AL AK AZ AR CA CO CT DE DC FL GA HI ID IL IN IA KS KY LA ME MD MA MI MN MS MO MT NE NV NH NJ NM NY NC ND OH OK OR PA RI SC SD TN TX UT VT VA WA WV WI WY

Leave a Reply

Your email address will not be published.

I am an